Jump to content

m3gbot - Tapering Off Paxil


m3gbot

Recommended Posts

Hi everyone - 

 

My anxiety story starts in 2008, when I was just a high school freshman. I don't remember my first panic attack exactly, probably because I had no words to describe what was happening to me. I suffered through daily panic attacks for four years before I worked up the courage to tell my parents and ask to see a doctor. He prescribed me 20mg Paxil in 2012, at the end of my senior year, and it definitely helped. I started college panic-free and I was able to get my driver's license in 2013. After two years of minimal panic my doctor suggested I start tapering off of Paxil - the schedule he gave me was alternating 20mg and 10mg for a week, then 10mg every day for a week, then 10mg every other day, and then cold turkey! I stupidly believed him, and after two days on the 20mg/10mg schedule I couldn't take it anymore, so I went up to 15mg and stayed there. I did pretty well on 15mg, so over the course of the next few months I went down to 10mg, and then 7.5mg. In January of this year both my cat and my brother very nearly died (kitty had a blood clot, brother had bad pneumonia), and that stress coupled with the stress of a new semester made me have a mental breakdown around my 21st birthday. I increased my dose to 10mg and it definitely helped, and after surviving the semester I went back down to 7.5mg. Today I'm at 5mg (and I've been at that dose for about 2 months), but I think my anxiety is starting to come back. I have bad anxiety whenever I drive and I try to avoid the highway when I can. I'm also something of a hypochondriac which doesn't help matters at all! I'm considering going back up to 7.5mg to see if that helps me. I'm also considering starting CBT (or some kind of therapy at least) once school starts again and I have access to those services. 

 

Thanks for reading! :)

05/2012 - started 20mg Paxil for panic attacks

05/2014 - tapered down to 15mg

12/14 - tapered down to 10mg, then 7.5mg

01/2015 - back up to 10mg after a mental breakdown  :wacko:

05/15 - tapered back down to 7.5mg

08/15 - down to 5mg, anxiety got bad  :unsure:

09/15 - back up to 7.5mg

 

I also take 250mg magnesium daily.

 

Link to comment

Getting down to the smallest dose that still works for you is smart. The drop from 7.5 to 5mgs was probably too big a drop. The anxiety  you eventually experienced after wasn't a return of your original symptoms, but more likely withdrawal. If you continue the taper you should not make a drop more than 10% of the current dosage. Then wait a good long while before the next drop (say about 1 month to a month and a half). This gives withdrawal symptoms time to show up and settle down again.  

 

Cognitive Behavioral Therapy is the very best therapy available for Anxiety problems. Mindfulness is another powerful technique for this. These will give you the tools to deal with the anxiety after as well as during your taper.  

Sept 12th 1992-began taking Imipramine (50mgs) for panic attacks.

Stopped Imipramine after 4 months (cold turkey).

7 months later experienced "mysterious" bad flu-like symptoms, although, without upper respiratory problems or fever. Because of this and a day of panic attacks, was put on Prozac (20mgs?) for 2 months and then, when that didn't work-was put back on  Imipramine,  plus Xanax 1 mg (4Xdaily)-October 1993.

March 1999-switched from Imipramine (50mgs) to Celexa.

2008-switched to Pristiq for 3 months, then back to Effexor XR (after bad reaction to the Pristiq).

Sept 1st 2010-Switched from Effexor XR (75mgs) to Effexor Generic (solid form) in preparation for taper.

Nov 15th 2010-Began tapering from 75mgs Effexor Generic.

January 13th 2014-.06mgs

April 17th 2014-      .03mgs

May 11th 2014-       .02mgs

Ended taper October 31st 2014

Oct 4th 2015-11 months post taper and completely back to normal!

Link to comment
  • Moderator

Hi m3gbot-- welcome to the group.  I'm sorry to hear that your having a tough time of it right now.  All the changing of dosage earlier in the year and the large drops are catching up with you.  Going back to the last dose where you felt stable (apparently 7.5) would probably help things.  Then the best thing to do is to stay there for several months while you stabilize, after which you could start a slow 10% taper.

 

Here are some threads that would be good to read through;

 

What is withdrawal syndrome?

 

Why taper by 10% of my dosage?

 

Tips for tapering off Paxil (paroxetine)

 

While you are waiting for things to stabilize and working through a slow taper is a great time to learn the skills needed to handle panic and anxiety without drugs.  That way when you are finally off of them you can go on with your life in a much better manner.

 

Thank you for adding a signature block, it makes things so much easier for us to follow.

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment

I agree with the others it is most likely withdrawal. I have been reading a book called The Antidepressant solution that is recommended by this site and one of the things the doctor said is if it comes on after recent changes in dosages it is withdrawals. If it is a relapse of symptoms it will appear after some time of stopping the drug. I had never had anxiety and during my previous failed taper I had both severe anxiety and panic attacks. 

 

Welcome to the site! 

40 years old and have been on 20 mg of Paxil for the last 19 years. Multiple unsuccessful attempts to quit over the years.01/2015 Was tapering using liquid Paxil. MD has prescribed 1 ml = 2mg taper every two weeks or once withdrawal symptoms at that dose subside. Reduced from 20 to 10 mg using this method and at 10 mg severe withdrawal set in. 1.5 months of pure hell. Found SA, learned what was happening, and reinstated to 20 mg. After a month of severe symptoms recovered with the reinstatement. Fish oil - Multi Vitamin - Pro-biotic, amino-acid/B Vitamin supplement every day. Magnesium as needed.08/09/15 - 18 mg - 09/08/15 - 16.4 mg - 10/10/15 - 15 mg - 01/02/16 - 13.6 mg 02/15/16 - 12.0 mg - Bad symptom flare up 40 days into drop - Dizziness, panic/anxiety, overheating (esp at night), low appetite, headache, insomnia with bizarre dreams, internal shaking. 04/16/16 - 11mg - 7/17/16 - 10 mg holding.....

Link to comment
  • 3 weeks later...

Hey all - thank you for your replies! School has started again for me, so due to the increased stress I decided to go back up to 7.5mg, and I've been doing better and better every day. This semester is way less stressful - my earliest class is 11am and I don't have any teaching or tutoring placements to worry about (I'm an English education major). I think 7.5mg is a good dosage for me! Thanks for your advice!  :)

05/2012 - started 20mg Paxil for panic attacks

05/2014 - tapered down to 15mg

12/14 - tapered down to 10mg, then 7.5mg

01/2015 - back up to 10mg after a mental breakdown  :wacko:

05/15 - tapered back down to 7.5mg

08/15 - down to 5mg, anxiety got bad  :unsure:

09/15 - back up to 7.5mg

 

I also take 250mg magnesium daily.

 

Link to comment
  • Administrator

Good to hear. You're taking care of yourself.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy